Oral contraceptives and other forms of hormonal contraception may cause hair loss disorders like telogen effluvium and androgenetic alopecia and alopecia areata. It is not uncommon for adolescents and young women experience hair loss after using certain methods of birth control pill, patch, vaginal ring system. Although many women use these products without serious side effects, there is no way of knowing how one will respond until the medication has been used for several months.
Female pattern baldness
Hormonal changes may cause the onset of female pattern baldness (also known as androgenetic alopecia) in those who are genetically predisposed. The most commonly prescribed contraceptives affect the endocrine system, causing changes that can disrupt the delicate hormonal balance. Women who have a family history of genetic thinning can be advised to only use birth control pills with a low androgen index–or consider an alternative form of prevention of pregnancy.
In androgentic Alopecia onset is becoming increasingly common. Some experts believe this is due to the increased use of birth control at a young age for problems such as acne, premenstrual cramps and mood swings.
Telogen effluvium is a common condition that causes excessive shedding from the roots. Birth control medications are among the many possible causes of this condition. The hair growth cycle is very sensitive to change, disturbance or imbalance. Even a minor imbalance can stop the cycle of hair growth. The physiological changes that occur when using hormonal contraceptives may trigger the onset of telogen effluvium. This may be a temporary condition, if the body quickly adjusts to the medication. If the body doesn’t adapt, shedding will continue.
Depletion of nutrients
Many women are unaware that the contraceptive use can deplete or inhibit the absorption of certain nutrients that are essential for the growth of healthy hair. Deficiency of one or more of these nutrients can lead to hair loss. Vitamins B2, B6, B12, vitamin C, folic acid, magnesium, zinc and the amino acid l-tyrosine are among the nutrients that may be compromised due to use of birth control.
Contraceptives also tend to increase levels of copper. Although copper is necessary for healthy hair growth, high levels can cause diffuse and scatter plot changes undesirables.
Nutritional imbalances that occur due to the use of birth control may be the cause (or factor) of hair loss. Extremely healthy diet from a wide variety of foods and nutritional supplements can help prevent the possibility of this type of telogen effluvium.
Contraceptive use puts women at a higher risk of developing the overgrowth of yeast known as systemic candidiasis albicans. Hair loss, skin problems and many other symptoms can result from this common infection. Will prevail over all feeling of well-being. When you cannot identify the cause of hair loss and other symptoms exist, systemic Candidiasis should be considered.
The thyroid is intimately connected to the growth of healthy hair. Even mild thyroid imbalance can cause hair loss. Can birth control affect thyroid function by excessive stimulation-binding globulin (TBG) thyroid due to high estrogen levels. This condition can go unnoticed, like the standard thyroid tests do not always include TBG levels.
Birth control indirectly can cause hair loss by affecting thyroid function.
Inflammation is involved with most, if not all hair loss problems. In fact, some experts believe that the low level chronic inflammation is at the root of all modern-day diseases. Although thinning hair can be the first visible symptom of systemic inflammation, this condition can ravage the body if it is incorrect.
Recent studies reveal that women who take the birth control have up to twice as much C-reactive protein (CRP) than those who don’t. High levels of CRP are associated with inflammation-like CRP levels increase when there is inflammation in the body. Supplements and anti-inflammatory diets are often recommended for those who suffer from androgenetic alopecia, alopecia areata and telogen effluvium and other related disorders.